Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@sparklegram

@francine6829 – I'm seeing my oncologist on the 18th. I'll ask her the same questions about trying stopping for 2 weeks. Meanwhile as I posted earlier, I'm seeing my spine doctor on the 18th because my MRI showed changes in my spinal stenosis and degenerative changes. I've been on Arimidex for 14 months.

Jump to this post

Let us know if the Dr. thinks it from the drugs you are taking. I think we're all interested in the answer. I've been on anastrozole for 5 months now.

REPLY

@kathyomaha55 – I will do that. I worry because spine doctors see spinal issues and Oncologists see cancer related issues.

REPLY
@kathyomaha55

They wanted a recent bone scan – before I started on it. And mine was very good. I assume the teeth is from it affecting the bones – but not sure. For joint pain she told me to EXERCISE.

Jump to this post

Agree on exercise

REPLY
@sparklegram

@francine6829 – I'm seeing my oncologist on the 18th. I'll ask her the same questions about trying stopping for 2 weeks. Meanwhile as I posted earlier, I'm seeing my spine doctor on the 18th because my MRI showed changes in my spinal stenosis and degenerative changes. I've been on Arimidex for 14 months.

Jump to this post

After everything I have heard about arimidex, I would not go on that one

REPLY

Estrogen is especially bone protective, so as we age we start to have issues with bones because that estrogen (and possibly progesterone) protect our bones. The AI drugs given for breast cancer eliminate not only the diminished estrogen one might have after menopause but ALL the estrogen essentially. That's what causes the bone pain, the actual degeneration of bone due to the drugs. For people who may also tend toward losing bone mass……it can be especially hard.
I have bones of steal and no osteoporosis in my family but I even had bone pain in my wrists, hips and jaw…………so……….(I was unable to take the AI's due to more severe side effects)………but did a lot of research and unfortunately bone pain and loss is a pretty common side effect of the AI's.
Hugs all…………..

REPLY
@elizm

@jeannie53 @francine 6829
Yesterday was my monthly luncheon with my cancer support group. I inquired of the woman next to me how she was dealing with the anastrozole. She indicated that her oncologist recommended taking turmeric… and for her, it has worked wonders. Soooo, I'm going to give it a try as well and see if it doesn't quiet down the bones and joints in my hands and legs.

Jump to this post

@elizm @francine6829

I bought tumeric tablets have not kept up on taking them. I have been adding tumeric to my food such as stews and soups it's actually pretty good I leave it on the kitchen counter so I remember to add it to my cooking. Guess I need to do it EVERY day.

REPLY
@sparklegram

@jeannie53 – In what form do you take Turmeric and where do you get it? Yes, and why the concern about teeth?

Jump to this post

@sparklegram
I purchased the tablets in the vitamin section of grocery store and use McCormick ground tumeric from the spice section of the grocery store. Not sure what the dosage is supposed to be but I figured anything has to better than nothing.

REPLY
@cindylb

Estrogen is especially bone protective, so as we age we start to have issues with bones because that estrogen (and possibly progesterone) protect our bones. The AI drugs given for breast cancer eliminate not only the diminished estrogen one might have after menopause but ALL the estrogen essentially. That's what causes the bone pain, the actual degeneration of bone due to the drugs. For people who may also tend toward losing bone mass……it can be especially hard.
I have bones of steal and no osteoporosis in my family but I even had bone pain in my wrists, hips and jaw…………so……….(I was unable to take the AI's due to more severe side effects)………but did a lot of research and unfortunately bone pain and loss is a pretty common side effect of the AI's.
Hugs all…………..

Jump to this post

@cindylb
Did you stop taking the medication and if you did what are you doing instead of it.

REPLY
@jeannie53

@cindylb
Did you stop taking the medication and if you did what are you doing instead of it.

Jump to this post

Hello Jeannie53 – I tried Taxomifen, Arimidex and Letrozole – so 3 of the 4 available. All of them made me really sick but then most drugs do (unfortunately). I was only a Stage 1 cancer so I was lucky that my doctors weren't too worried about recurrence (no guarantees however). I changed my diet (less sugar, carbs), increased exercise and lost 27 pounds (some of that weight was 'cheating' because I lost a lot of it due to my bi lateral mastectomy…..my body used lots of energy to heal. I concentrate on lowering my body fat because estrogen is produced some in your fat as well…….so less fat, less estrogen.
That's it………..I am just taking a chance that the cancer will recur because day to day I can't live with the side effects. The usual side effects are bad enough but the pills caused me to have severe depression, blood in my stools, and lowered my immune system so drastically (for whatever reason) I got shingles and mono in the period while I was taking them. I don't think that's 'usual' at all…….but I also can't tolerate most antibiotics (allergic) and some pain medications. I take no prescriptions at all at present because I'm the poster child for side effects. Sigh.

REPLY
@cindylb

Hello Jeannie53 – I tried Taxomifen, Arimidex and Letrozole – so 3 of the 4 available. All of them made me really sick but then most drugs do (unfortunately). I was only a Stage 1 cancer so I was lucky that my doctors weren't too worried about recurrence (no guarantees however). I changed my diet (less sugar, carbs), increased exercise and lost 27 pounds (some of that weight was 'cheating' because I lost a lot of it due to my bi lateral mastectomy…..my body used lots of energy to heal. I concentrate on lowering my body fat because estrogen is produced some in your fat as well…….so less fat, less estrogen.
That's it………..I am just taking a chance that the cancer will recur because day to day I can't live with the side effects. The usual side effects are bad enough but the pills caused me to have severe depression, blood in my stools, and lowered my immune system so drastically (for whatever reason) I got shingles and mono in the period while I was taking them. I don't think that's 'usual' at all…….but I also can't tolerate most antibiotics (allergic) and some pain medications. I take no prescriptions at all at present because I'm the poster child for side effects. Sigh.

Jump to this post

What were your side effects on tamoxifen ? Were they different than the other two?

REPLY
@francine6829

After everything I have heard about arimidex, I would not go on that one

Jump to this post

@francine6829
That's the trouble… you only are hearing from those of us who are having trouble with it. Many more people have no trouble at all. The American Cancer Society (if memory serves) has a side-by-side comparison chart of the various AIs and their side effects. Interestingly, Arimidex (anastrozole) is reported to have the fewest side effects. In the end, it all depends on an individual's chemistry, fitness level, etc… some do better with one than another…. and trials-to-date appear to find that they help prevent recurrence.

REPLY
@cindylb

Hello Jeannie53 – I tried Taxomifen, Arimidex and Letrozole – so 3 of the 4 available. All of them made me really sick but then most drugs do (unfortunately). I was only a Stage 1 cancer so I was lucky that my doctors weren't too worried about recurrence (no guarantees however). I changed my diet (less sugar, carbs), increased exercise and lost 27 pounds (some of that weight was 'cheating' because I lost a lot of it due to my bi lateral mastectomy…..my body used lots of energy to heal. I concentrate on lowering my body fat because estrogen is produced some in your fat as well…….so less fat, less estrogen.
That's it………..I am just taking a chance that the cancer will recur because day to day I can't live with the side effects. The usual side effects are bad enough but the pills caused me to have severe depression, blood in my stools, and lowered my immune system so drastically (for whatever reason) I got shingles and mono in the period while I was taking them. I don't think that's 'usual' at all…….but I also can't tolerate most antibiotics (allergic) and some pain medications. I take no prescriptions at all at present because I'm the poster child for side effects. Sigh.

Jump to this post

@cindylb
What was the total time that you were on the meds and how long has it been since you have stopped all of them. What you are doing is what I am considering because my quality of life is not what it should be. I'm also sensitive to drugs and only take migraine medicine when needed. I have never had to take any medication every day and this is a bitter pill to swallow–pun intended.

REPLY
Please sign in or register to post a reply.